Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Solution to a problem of S. Payne
HTML articles powered by AMS MathViewer

by Xiang-dong Hou PDF
Proc. Amer. Math. Soc. 132 (2004), 1-6 Request permission


A problem posed by S. Payne calls for determination of all linearized polynomials $f(x)\in \mathbb {F}_{2^n}[x]$ such that $f(x)$ and $f(x)/x$ are permutations of $\mathbb {F}_{2^n}$ and $\mathbb {F}_{2^n}^*$ respectively. We show that such polynomials are exactly of the form $f(x)=ax^{2^k}$ with $a\in \mathbb {F}_{2^n}^*$ and $(k,n)=1$. In fact, we solve a $q$-ary version of Payne’s problem.
  • James A. Davis and Qing Xiang, A family of partial difference sets with Denniston parameters in nonelementary abelian 2-groups, European J. Combin. 21 (2000), no. 8, 981–988. MR 1797679, DOI 10.1006/eujc.2000.0416
  • P. Dembowski, Finite geometries, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 44, Springer-Verlag, Berlin-New York, 1968. MR 0233275
  • Leonard Eugene Dickson, Linear groups: With an exposition of the Galois field theory, Dover Publications, Inc., New York, 1958. With an introduction by W. Magnus. MR 0104735
  • Rudolf Lidl and Harald Niederreiter, Finite fields, Encyclopedia of Mathematics and its Applications, vol. 20, Addison-Wesley Publishing Company, Advanced Book Program, Reading, MA, 1983. With a foreword by P. M. Cohn. MR 746963
  • Stanley E. Payne, Affine representations of generalized quadrangles, J. Algebra 16 (1970), 473–485. MR 273503, DOI 10.1016/0021-8693(70)90001-3
  • S. E. Payne, Linear transformations of a finite field, Amer. Math. Monthly 78 (1971), 659 – 660.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11T06, 51E20
  • Retrieve articles in all journals with MSC (2000): 11T06, 51E20
Additional Information
  • Xiang-dong Hou
  • Affiliation: Department of Mathematics and Statistics, Wright State University, Dayton, Ohio 45435
  • Address at time of publication: Department of Mathematics, University of South Florida, Tampa, Florida 33620
  • Email:
  • Received by editor(s): July 29, 2002
  • Published electronically: August 13, 2003
  • Additional Notes: This research was supported by NSA grant MDA 904-02-1-0080
  • Communicated by: David E. Rohrlich
  • © Copyright 2003 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 132 (2004), 1-6
  • MSC (2000): Primary 11T06; Secondary 51E20
  • DOI:
  • MathSciNet review: 2021242